Kentucky, 2002

Flash Flooding in Kentucky, March 25 to 26, 2002

March 25 to 26, 2002 · NWS PAH · 3 events in 3 counties and zones

A large area of showers and thunderstorms persisted for several hours, producing hourly rainfall rates around one half inch per hour over saturated ground. Rainfall totals were around 3 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large area of showers and thunderstorms persisted for several hours, producing hourly rainfall rates around one half inch per hour over saturated ground. Rainfall totals were around 3 inches. A vehicle accident near Paducah involved one car which overturned into a drainage ditch. The driver was partially submerged for an extended period of time, and was rescued shortly before floodwaters would have drowned him. Champion Creek in McCracken County flooded two roads, a state road and a county road. The county road was closed. A couple of intersections in the city of Paducah were flooded and were closed. In Ballard County, Mayfield Creek overflowed onto U.S. Highway 62 near Lovelaceville. In Livingston County, Highway 133 near Salem was barricaded due to 18 inches of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 2:00 PM CST, 7 hours earlier.

Area forecast discussion, Mar 25, 2:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST MON MAR 25 2002

MAIN FORECAST AND HEAVY RAIN POTENTIAL AND POSSIBLE SEVERE THIS
AFTERNOON. THEN TRACK OF SURFACE LOW.

LATEST SURFACE ANALYSIS SHOWS LOW CENTER OVER ARKLATEX. SURFACE
FRONT EXTENDS FROM JUST EAST OF MURRAY KY TO JUST SOUTH OF
MADISONVILLE. CURRENT PAH 88D SHOWS SUPERCELL OVER NE ARKANSAS
WEAKENING AS IT MIGRATES NORTH OF THE FRONT. FREEZING LEVEL AROUND
10K SOUTH AND 9K NORTH PORTIONS OF FA. FRONT APPEARS TO BE SHALLOW
VIA FORECAST SOUNDING AND CURRENT VAD PLACE IT ABOUT 3K ABOVE MSL
OVER FA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
THE BOUNDARY AND MOVE NE ACROSS BOUNDARY BECOMING MORE ELEVATED
THROUGH THE AFTERNOON.

12Z MON MODEL RUNS SHOW THE ETA TAKING A MUCH MORE NORTHERLY PATH
ACROSS THE FA AND THE AVN INCREASES ITS SPEED...INTENSITY AND TAKES
A MORE SOUTHERLY PATH THAN THE ETA. FIRST CONCERN IS FLOODING
POTENTIAL. MODEL QPF IS PLACING OVER AN INCH OVER MOST OF FA. HPC
HAS PAH FA EXCEEDING FFG. MOST OF THE AREA WILL NOT LIKELY SEE MORE
THAN AN INCH PER HOUR...BUT WITH PRACTICALLY ALL RIVERS IN FLOOD OR
FORECAST TO FLOOD...CANNOT DISMISS ADDITIONAL FLOODING ACROSS ENTIRE
FA. FINALLY WINTER WEATHER IS A CONCERN FOR THE NW SECTIONS OF THE
FA. WITH SHALLOW COLD AIR MASS OVER THE AREA...SCENARIO IS RIGHT FOR
SOME FREEZING RAIN/DRIZZLE TOWARD DAYBREAK...POSSIBLY CHANGING OVER
TO SOME LIGHT SNOW BEFORE ENDING TUESDAY AM.

NUMERICAL GUIDANCE SHOWS BETTER AGREEMENT FOR THE 12Z RUN.
HOWEVER...CURRENT OBS INDICATE MODELS ARE RUNNING TOO WARM.
WILL LEAN TOWARD THE COOL SIDE OF GUIDANCE.

.PAH...FLOOD WATCH ALL AREAS.
       WINTER WEATHER ADVISORY FOR AREAS NORTH OF LINE FROM
       PERRYVILLE MO JUST NORTH OF MARION IL TO PETERSBURG IN.

KH

In the hours before

Special weather statement, Mar 25, 3:58 PM CST, 5 hours 2 minutes before
KYZ001>006-008-009-011-012-017-022-MOZ112-114-252230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CST MON MAR 25 2002

...SEVERE THUNDERSTORM WATCH NUMBER 36 FOR SOUTHWEST KENTUCKY AND A
SMALL PART OF SOUTHEAST MISSOURI HAS EXPIRED...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...
PRODUCING LOCALLY HEAVY RAIN. HOWEVER...THE THREAT OF SEVERE
THUNDERSTORMS HAS DIMINISHED...SO THE WATCH HAS BEEN ALLOWED TO
EXPIRE.

The radar

The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
March 25, 9:00 PM CST to 11:00 PM CST
Where
McCracken County, Lone Oak
Reported by
EMERGENCY MANAGER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Flash Flood, Ballard

When
March 25, 9:00 PM CST to 11:00 PM CST
Where
Ballard County, Lovelaceville
Reported by
LAW ENFORCEMENT
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Flash Flood, Livingston

When
March 25, 11:50 PM CST to March 26, 3:00 AM CST
Where
Livingston County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280658, 5280659, 5280660.